by Neil Bauman, Ph.D.
A lady wrote:
I am suffering severe balance problems, hearing loss and tinnitus since stopping Paxil 3 years ago. I never had tinnitus, hearing loss, or balance problems before I stopped taking the Paxil. In fact, I did not have any of these symptoms until about 3 months after I stopped taking Paxil. I was on Paxil for 8 years. At the end, I tapered from 20mg over 3 months as directed by my doctor. I have not taken any other drugs apart from the occasional Paracetamol [Acetaminophen]. Do you know if this is likely to be permanent?
Paxil (Paroxetine) belongs to the class of drugs called Selective Serotonin Reuptake Inhibitors (SSRIs). Paroxetine can cause a number of different ototoxic side effects including hearing loss, tinnitus, hyperacusis (normal sounds are too loud), ear pain and a number of balance problems such as ataxia (staggering gait), dizziness, nystagmus (eyes jerking sideways) and vertigo.
Most people experience these side effects while they are taking the drug, not 3 months after they stop taking it such as happened in your case. This kind of thing can happen with drugs in the Benzodiazepine class, but I wasn’t aware of this characteristic with SSRIs. Perhaps the SSRIs can act similarly to the Benzodiazepine drugs when you have taken them for a long time, such as you have.
This just goes to show that short term studies (a few weeks to a few months) by the drug manufacturers before the drug is approved by the FDA do not catch many/all the side effects caused by extended use.
Now to answer your question—typically, if your hearing doesn’t come back (at least in part) in 30 days or so, the chances of it ever coming back are quite slim. In your case, it has been over 3 years now. Thus, I think your hearing loss is permanent. Also, since tinnitus often accompanies hearing loss, I expect your tinnitus will be permanent too.
I’m a bit surprised that your balance problems haven’t improved. You see, balance problems often appear to improve with time as your brain learns to compensate for the faulty balance signals coming from your inner ears. However, that does not mean the balance system in your ears is fixing itself. Rather, your brain is learning to tune out the bad balance signals from your ears, and is relying on your eyes and proprioceptive system for balance information.
If any reader has had a similar experience when using SSRIs, I’d love to hear your story.
If you want to check out the ototoxic side effects of the drugs you are taking (or thinking of taking), look them up in “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs known to damage ears (and information on 148 ototoxic chemicals too).